Florida, 2017

Lightning Strike in Florida, July 8, 2017

July 8, 2017 · NWS MLB · 1 event in 1 county or zone

A mid day thunderstorm produced a lightning strike which hit a tree in Stuart and injured three people who were nearby.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A mid day thunderstorm produced a lightning strike which hit a tree in Stuart and injured three people who were nearby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 8, 8:30 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 8, 8:30 AM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
930 AM EDT Sat Jul 8 2017

.DISCUSSION...

...Higher coverage of showers/storms this afternoon and evening...

Current-Tonight...Morning KXMR sounding rather moist at 1.77 inches
and also cooler aloft at 500 mb (-8.0C). The 915 MHZ Cape wind
profiler shows light southwesterly flow (5-10kts) below 3.0KFT with
light/variable winds above this level. Weak low-level troughing
across the Eastern Seaboard and Deep South should suppress weak
surface ridging to across the south-central FL peninsula, while
ridging aloft continues across central Florida. Light/variable
morning winds will become generally more southerly over the interior
this afternoon while ESE along the east coast with sea breeze
development and slow movement inland. The sea breeze formation may
be a bit more delayed north of the Treasure Coast with current low-
level ridge placement.

While moisture has deepened over the past 24 hours and MOS guidance
suggests 60-80pct PoPs, will stick with 50pct along the east coast
and 60pct into the interior. With cooler air aloft, as well as some
drier air in the mid-levels, will have to be on the lookout for some
strong microburst winds with a few stronger cells. Heavy downpours,
frequent lightning, and small hail will be other threats. Shower and
storm activity will diminish into mid/late evening.

Max temps should reach the lower to middle 90s again before storms
occur. Lows again in the 70s areawide. Winds will become light
SSW/SW during the night.

&&

.AVIATION...Continued VFR this morning and early afternoon. The east
coast sea breeze will generate isolated-scattered lightning storms
early this afternoon across coastal counties with VCTS, at least,
likely necessary for coastal terminals. High PoPs forecast for
afternoon/evening into the interior with tempo groups likely
necessary anywhere from mid-late afternoon into early-mid evening.
Heavy downpours, frequent lightning, and potential microburst winds
the main threats.

&&

.MARINE...Today-Tonight...Low-level ridge axis across the south-
central peninsula today. SSW/SW morning light winds will become
ESE/SE this afternoon generally 6-12 kts. Pressure gradient weak
enough that wind direction will revert back to SSW/SW tonight with
speeds around 8-13 kts over the open Atlc. Seas remain conducive for
favorable small craft boating at 1-2 ft, except up to 3 ft well
offshore.

Isolated-widely scattered storms are expected, especially over the
Gulf Stream. Gusty outflow winds from scattered strong lightning
storms over land this afternoon could push back to the coast and
affect the intracoastal waters.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Sedlock/Cristaldi
Hazardous weather outlook, Jul 8, 9:20 AM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1020 AM EDT Sat Jul 8 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-090200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1020 AM EDT Sat Jul 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Increasing moisture will lead to a greater coverage of storms than
in recent days. Scattered storms are expected to form along the east
coast sea breeze by mid afternoon, then increase in coverage through
early evening. Sea and lake breezes along with thunderstorm outflow
boundaries, will interact from late afternoon into early evening.
Coupled with cooler temperatures aloft, this could lead to a few
strong storms, mainly after 500 PM. Wind gusts to 50 MPH or higher,
hail to around 1 inch in diameter, frequent lightning are possible.
Move indoors to safety if skies look threatening or you hear thunder.

.FLOOD IMPACT...
Slow storm motion to the north at 5 to 10 mph will allow for quick 2
or 3 inch downpours in a few of the stronger storms. Considerable
water ponding can be expected on some roadways and other poorly
drained areas.

.RIP CURRENT IMPACT...
A small east swell combined with tidal affects from a full moon
will result in a moderate rip current risk. The ocean may look
very inviting, but the seaward pull from rip currents is expected
to be strong, especially from late morning through late afternoon.
Only swim in the ocean near a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered storms that form over land this afternoon will be
capable of producing gusty winds to around 35 knots. Storms will
mainly affect inland lakes, but some gusty outflow winds could
also reach the intracoastal waters.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Afternoon shower and thunderstorm chances will remain higher than
normal over much of the area on Sunday. The highest storm coverage
should then shift to the interior early next week.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Lascody/Cristaldi

The radar

The Melbourne radar (KMLB), 117 km away, was scanning. The volume nearest the first event began at 16:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Martin

When
July 8, 11:20 AM EST
Where
Martin County, 4.18 mi S of Palm City
Injuries
3 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.111, -80.283

A lightning strike associated with a mid day thunderstorm struck a tree in Phipps Park. The strike injured three people who were nearby. Two of the three people were hospitalized. While the extent of their injuries were unknown, all of them were conscious when paramedics arrived.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699151.